Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Sep 12, 2017, 2:11 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2017, 2:11 PM PDT (21:11 UTC)
- Expired
- Sep 12, 2017, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Nye County, NV
The radar
The Elko radar (KLRX), 218 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011 WGUS55 KLKN 122111 FFWLKN NVC023-130015- /O.NEW.KLKN.FF.W.0030.170912T2111Z-170913T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 211 PM PDT TUE SEP 12 2017 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... Northwestern Nye County in south central Nevada... * Until 515 PM PDT * At 209 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Flash flooding will impact Meadow Creek near Belmont and roads in and around Black Buttes and Ryecroft Canyon. Additional rainfall amounts of one half inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3885 11661 3865 11663 3866 11687 3889 11686 $$ JRM
2 follow-up statements
637 WGUS75 KLKN 122254 FFSLKN Flash Flood Statement National Weather Service Elko NV 354 PM PDT TUE SEP 12 2017 NVC023-130015- /O.CON.KLKN.FF.W.0030.000000T0000Z-170913T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nye NV- 354 PM PDT TUE SEP 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR NORTHWESTERN NYE COUNTY... At 352 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area has ended. Up to two inches of rain have already fallen. Flash flooding is expected to continue for Meadow Creek and areas near and north of Belmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3885 11661 3865 11663 3866 11687 3889 11686 $$ JRM
180 WGUS75 KLKN 130007 FFSLKN Flash Flood Statement National Weather Service Elko NV 507 PM PDT TUE SEP 12 2017 NVC023-130017- /O.EXP.KLKN.FF.W.0030.000000T0000Z-170913T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nye NV- 507 PM PDT TUE SEP 12 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN NYE COUNTY WILL EXPIRE AT 515 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures or be careful around creeks that may still be running high. LAT...LON 3885 11661 3865 11663 3866 11687 3889 11686 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 4:40 AM PDT, 9 hours 31 minutes earlier.
Area forecast discussion, Sep 12, 4:40 AM PDT, 9 hours 31 minutes before
Area Forecast Discussion National Weather Service Elko NV 440 AM PDT Tue Sep 12 2017 .SYNOPSIS...Showers and thunderstorms will increase in coverage across central and northern Nevada today through Thursday as low pressure along the California coast moves into the lower Great Basin. A more fall- like weather pattern, including much cooler temperatures and some lingering showers, will follow the passage of a strong Pacific Northwest cold front later this week. && .SHORT TERM...Today through Wednesday evening. Expect more active weather through midweek as a cut- off low along the California coast moves across the lower Great Basin on Thursday. Moisture and instability continue to increase across much of the CWA. Shortwave and initial northward push of moisture triggered nocturnal convection early this morning across portions of western, and central Nevada. Isolated to scattered wetter storms will sprout this afternoon and early evening with areas of nocturnal convection possible again tonight, and additional showers and storms redeveloping on Wednesday. Model soundings indicate some storms could produce locally gusty outflow winds and heavy downpours due to a dry sub- cloud layer and PWs between 0.75 and 1.00 inch. Daytime temperatures will begin to cool down as cloud cover and precipitation coverage expand. Highs today will still be mainly in the 80s with one more 90 degree day possible in a few locations. However, the downward slide will continue for the rest of the week with highs on Wednesday slipping into the 70s where cloud cover and showers are more extensive. Even cooler, more fall-like readings are on the way by the end of the week. .LONG TERM...Wednesday night through Monday Closed low along the California coast gets entrained into the westerlies as northeast Pacific trough digs into the West Coast states. The closed low transitions to an open wave as it crosses southern NV on Thursday. Best instability will be across the north and central with drier stable air south of US 6 in advance of a fairly strong cold front. Cold upper trough will be positioned over the Great Basin Thursday night and Friday before moving downstream over the weekend. Cool unsettled weather will last in Friday night with scattered showers. Current guidance is showing the possibility of freezing temperatures across many valleys Saturday morning. The flow turns southwest Sunday night into Monday ahead of another cold trough moving into the West Coast. The long toasty summer is coming to an end with fall like weather arriving this Friday and Saturday. && .AVIATION...A short wave lifting northward will produce showers with a few embedded -TSRA. This includes the TAF sites at KWMC and KELY. The -SHRA/-TSRA will expand across northeast NV and impact KEKO this afternoon and evening. Erratic winds to 30KT may occur with collapsing storms. The general trend will be for diminishing showers and storms after 00Z. && .FIRE WEATHER... Showers and wet thunderstorms will increase in coverage across all FWZs of central and northern Nevada today through Thursday as low pressure along the California coast moves into the lower Great Basin. Widespread significant fire weather concerns should remain minimal through midweek as relative humidities and synoptic winds are not expected to exceed critical thresholds. However, cannot rule out the possibility of a random, isolated event where a lightning strike outside of a wet core starts a fire and is fanned by outflow winds, or a storm with heavy rain passes over a burn scar during the next couple of days. A more fall-like weather pattern, including much cooler temperatures and some lingering showers, will follow the passage of a strong Pacific Northwest cold front on Friday. Highs on Friday will only be in the 60s with minimum temperatures falling into the 30s by Saturday morning with some of the normally cold spots dipping below freezing. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 95/88/88/95
In the hours before
Special weather statement, Sep 12, 9:37 AM PDT, 4 hours 34 minutes before
Special Weather Statement National Weather Service Elko NV 937 AM PDT TUE SEP 12 2017 NVZ035-121715- White Pine County- 937 AM PDT TUE SEP 12 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WHITE PINE COUNTY... At 937 AM PDT, a strong thunderstorm was located 23 miles northeast of Duckwater, moving north at 30 mph. Winds gusts of 30 to 40 mph are possible with this storm. Locations impacted include... Robinson Summit, Little Antelope Summit, Pancake Summit and Hamilton. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3908 11514 3913 11571 3959 11577 3955 11498 TIME...MOT...LOC 1637Z 181DEG 25KT 3919 11548 DLW
Special weather statement, Sep 12, 2:07 PM PDT, 4 minutes before
Special Weather Statement National Weather Service Elko NV 207 PM PDT TUE SEP 12 2017 NVZ040-041-122145- Northwestern Nye County NV-Northeastern Nye County NV- 207 PM PDT TUE SEP 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL 245 PM PDT... At 207 PM PDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Round Mountain, moving northeast at 10 mph. Nickel size hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Table Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3869 11674 3873 11683 3897 11677 3885 11647 TIME...MOT...LOC 2107Z 207DEG 9KT 3874 11676 JRM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:54 AM PDT | Special Weather Statement | LKN | 66 min | |
| Sep 12, 7:58 AM PDT | Special Weather Statement | LKN | 62 min | |
| Sep 12, 9:37 AM PDT | Special Weather Statement | LKN | White Pine | 38 min |
| Sep 12, 1:55 PM PDT | Areal Flood Advisory | LKN | Nye | 3 hr |
| Sep 12, 2:07 PM PDT | Special Weather Statement | LKN | 38 min | |
| Sep 12, 2:28 PM PDT | Special Weather Statement | LKN | Lander | 47 min |
| Sep 12, 2:52 PM PDT | Special Weather Statement | LKN | 38 min | |
| Sep 12, 2:55 PM PDT | Special Weather Statement | LKN | Eureka | 50 min |
| Sep 12, 3:09 PM PDT | Special Weather Statement | LKN | White Pine | 51 min |
| Sep 12, 3:10 PM PDT | Special Weather Statement | LKN | 65 min | |
| Sep 12, 3:27 PM PDT | Flash Flood Warning | LKN | Lander, Nye | 3 hr |
| Sep 12, 3:40 PM PDT | Special Weather Statement | LKN | 50 min | |
| Sep 12, 4:29 PM PDT | Special Weather Statement | LKN | 61 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.